Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 137, NWS Nashville, TN

July 21, 2020Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 21, 2020, 4:12 PM CDT for Van Buren County, Warren County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 4:12 PM CDT (21:12 UTC)
Expired
Jul 21, 2020, 4:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS54 KOHX 212112
SVROHX
TNC175-177-212145-
/O.NEW.KOHX.SV.W.0137.200721T2112Z-200721T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
412 PM CDT Tue Jul 21 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Van Buren County in Middle Tennessee...
  Southeastern Warren County in Middle Tennessee...

* Until 445 PM CDT.

* At 412 PM CDT, a severe thunderstorm was located 13 miles northeast
  of Gruetli-Laager, or 14 miles south of Spencer, and is nearly
  stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3555 8563 3564 8562 3569 8547 3564 8535
      3557 8542 3556 8545 3555 8546 3555 8549
      3554 8553 3554 8554 3553 8556 3553 8559
TIME...MOT...LOC 2112Z 193DEG 3KT 3554 8553 

HAIL...<.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
300 
WWUS54 KOHX 212135
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
435 PM CDT Tue Jul 21 2020

TNC175-177-212145-
/O.EXP.KOHX.SV.W.0137.000000T0000Z-200721T2145Z/
Van Buren TN-Warren TN-
435 PM CDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VAN BUREN AND
SOUTHEASTERN WARREN COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3555 8563 3564 8562 3569 8547 3564 8535
      3557 8542 3556 8545 3555 8546 3555 8549
      3554 8553 3554 8554 3553 8556 3553 8559
TIME...MOT...LOC 2135Z 193DEG 3KT 3556 8553 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 21, 2:55 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
255 PM CDT Tue Jul 21 2020

.DISCUSSION...

Isolated to scattered storms are expected to continue to pop up
through the afternoon hours. A few storms could be strong with
gusty winds, heavy rain, and lightning, but very little shear
should limit severe potential. Similar conditions will exist
Wednesday and Thursday with CAPE building as surface conditions
warm each day. Heat Indices will be in the upper 90s to 100 both
afternoons. A surface high over the Great Lakes region will
broaden out on Friday and slowly push a boundary of deeper
moisture south through the Tennessee Valley. This could bring a
slightly better chance of storms during the day on Friday.

Heading into the weekend, diurnally driven storms will stay in
the forecast. An upper high will sit over the Central Plains
providing weak northwesterly flow over Middle Tennessee, which
could provide at least scattered precip Saturday and Sunday.
Troughing over the east will deepen slightly as we head into the
beginning of next week. Shortwaves in the upper flow will continue
to provide some focus for afternoon storms each day through at
least midweek. No relief from highs in the 90s. Hot and humid at
least through the beginning of next week. Perhaps we'll see some
relief in additional cloud cover a few days.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions are expected at airports this TAF period although
VCTS is anticipated at all terminals this afternoon into the early
evening hours. MVFR conditions are possible if a TS directly
impacts the airport. Otherwise, light south to southwest winds
will continue through tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  92  74  91  73 /  20  50  30  60  20
Clarksville    73  89  72  87  71 /  20  40  30  50  20
Crossville     68  85  67  85  67 /  20  70  40  70  20
Columbia       73  89  72  90  71 /  20  70  30  60  20
Lawrenceburg   72  89  71  90  71 /  20  70  30  50  20
Waverly        73  89  72  88  71 /  20  40  40  50  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........Shamburger
Hazardous weather outlook, Jul 21, 5:08 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
508 AM CDT Tue Jul 21 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-221015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
508 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Strong thunderstorms are possible across Middle Tennessee this
afternoon. Wind gusts of 40 to 50 mph are the main concern, along
with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms are possible across Middle Tennessee on
Wednesday. Wind gusts of 40 to 50 mph are the main concern, along
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

08

In the hours before

Special weather statement, Jul 21, 12:59 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
1259 PM CDT Tue Jul 21 2020

TNZ094-211845-
Lawrence TN-
1259 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 145
PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm
near Deerfield, or 9 miles west of Lawrenceburg, moving east at 5
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceburg, Deerfield, Ethridge and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3517 8753 3526 8758 3532 8758 3545 8734
      3520 8724
TIME...MOT...LOC 1758Z 247DEG 5KT 3527 8749

Shamburger
Special weather statement, Jul 21, 3:14 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
314 PM CDT Tue Jul 21 2020

TNZ027-059-212045-
Williamson TN-Davidson TN-
314 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON AND
NORTHEASTERN WILLIAMSON COUNTIES UNTIL 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brentwood, or near Franklin, moving northeast at 5 mph.

Winds in excess of 30 mph and very heavy downpours will be possible
with this storm.

Locations impacted include...
Franklin, Brentwood, Nolensville, Forest Hills, Oak Hill, Antioch and
Berry Hill.

LAT...LON 3586 8675 3600 8689 3614 8675 3605 8660
TIME...MOT...LOC 2013Z 230DEG 6KT 3598 8676

13
Special weather statement, Jul 21, 3:46 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
346 PM CDT Tue Jul 21 2020

TNZ006-025-026-212130-
Dickson TN-Cheatham TN-Montgomery TN-
346 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKSON...SOUTHEASTERN
MONTGOMERY AND NORTHWESTERN CHEATHAM COUNTIES UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of White Bluff, or 15 miles north of Dickson, moving
northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vanleer, Slayden, Cunningham and Cheatham Dam.

LAT...LON 3619 8730 3626 8749 3648 8746 3637 8711
TIME...MOT...LOC 2046Z 205DEG 7KT 3629 8736

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:00 PM CDTSpecial Weather StatementOHXDavidson30 min
Jul 20, 7:10 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson2 hr
Jul 20, 7:44 PM CDTSpecial Weather StatementOHXWarren31 min
Jul 20, 7:53 PM CDTSevere Thunderstorm WarningOHXCannon, Warren37 min
Jul 20, 8:24 PM CDTSpecial Weather StatementOHXVan Buren, White36 min
Jul 20, 8:33 PM CDTSpecial Weather StatementOHXLawrence, Lewis, Wayne42 min
Jul 20, 8:46 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne44 min
Jul 20, 9:01 PM CDTSpecial Weather StatementOHXVan Buren29 min
Jul 21, 12:59 PM CDTSpecial Weather StatementOHXLawrence46 min
Jul 21, 3:14 PM CDTSpecial Weather StatementOHXWilliamson31 min
Jul 21, 3:42 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson20 min
Jul 21, 3:46 PM CDTSpecial Weather StatementOHXMontgomery44 min
Jul 21, 4:22 PM CDTSpecial Weather StatementOHXMontgomery53 min
Jul 21, 4:58 PM CDTSevere Thunderstorm WarningOHXRobertson32 min
Jul 21, 4:59 PM CDTSpecial Weather StatementOHXVan Buren46 min
Jul 21, 5:28 PM CDTSpecial Weather StatementOHXWarren47 min
Jul 21, 6:22 PM CDTSpecial Weather StatementOHXCannon38 min
Jul 21, 6:25 PM CDTSpecial Weather StatementOHXCumberland50 min
Jul 21, 6:37 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne38 min
Jul 21, 6:58 PM CDTSpecial Weather StatementOHXWilson47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.